Hey there! Sign in to join this conversationNew here? Join for free
    • #1
    • Thread Starter
    #1

    I've been on Citalopram for a couple of months now, started on 10mg for the first month then got put on 20mg.
    I was tired all the time, feeling low/extreme mood swings, headaches etc. which the doctor (not my GP) put down to anxiety/depression.

    However since then I have seen my GP, had blood tests which have shown low hormones and an iron deficiency.
    I have to wait a few weeks for another appointment to be able to speak to my doctor, I'll be asking him if I should stop taking the anti depressants and start iron tablets instead.

    In the meantime I wanted to find out if anyone else has had this problem, and if they stopped taking their ADs, what the side effects were?

    Thanks in advance!
    • Very Important Poster
    Online

    19
    Very Important Poster
    They might do different thinks. lack of iron could just be a poor diet or it could indicate other issues. You shouldnt come off your medication without the consulting with your GP. Do look at your diet. You will also find exercise can have a significant effect in helping you combat depression. I cnat see why you cnat take an iron tablet already?
    • TSR Support Team
    Offline

    20
    ReputationRep:
    TSR Support Team
    (Original post by Anonymous)
    I've been on Citalopram for a couple of months now, started on 10mg for the first month then got put on 20mg.
    I was tired all the time, feeling low/extreme mood swings, headaches etc. which the doctor (not my GP) put down to anxiety/depression.

    However since then I have seen my GP, had blood tests which have shown low hormones and an iron deficiency.
    I have to wait a few weeks for another appointment to be able to speak to my doctor, I'll be asking him if I should stop taking the anti depressants and start iron tablets instead.

    In the meantime I wanted to find out if anyone else has had this problem, and if they stopped taking their ADs, what the side effects were?

    Thanks in advance!
    Iron deficiencies and other low hormone/ vitamin levels can cause things like low energy and low mood. It is posssible that the iron is the cause, but depression is a funny thing and can be cause dy something but then get worse and need something else like ADs to fix it.
    I would tend to suggest sticking with the ADs myself (and deffinately don't come off them before talking to your doctor about it). If you do go on iron suppliments it will probably help, but i'm not sure it would fix it without other help.

    If you want to come off the ADs then talk to your doctor about it. They may think that a combination of suppliments and therapy would be enough.


    I have and iron deficiency and other hormone and vitamin imbalances that I think caused my depression before. They made me exhausted and a bit apathetic and feeling like that for ages puts stress on you from working harder to get past tiredness and just from feelig different. All of that can cause depression. My depression got to a point that i'm sure just changing the vitamins and hormones wouldn't have fixed it, but after treating the depression and later working out what all of the imbalances were (some of mine weren't so only got found much later) sorting them out will prevent the depression coming again.

    It's up to you mostly, but don't make the decission without your doctor and make sure they know whatever choice you have made.


    As for what it's like coming off them, you will usually have to do it gradually by halfing the dose for a while and then stopping because you get withdrawl effects.
    I was on 20mg citalopram for a couple of years and when I came off I halved it to 10 for about a week then stopped. I felt basically how I did when i started them- a few days of feeling sick and tired. I believe the possible effects of coming off would be the same as for going on them, so look at your leaflet for info. If/ when you do come off ask your doctor about it too and they can make sure you are prepared.

    So anyway, stay on until you see your doc and then talk to them about your thoughts to see what they suggest. Good luck. Hope it all gets sorted quickly.
 
 
 
Reply
Submit reply
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: April 22, 2016
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • Poll
    What's your favourite Christmas sweets?
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

    Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

    Quick reply
    Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.